Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Mobile, AL

June 22, 2018Choctaw County, Washington County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 22, 2018, 7:11 PM CDT for Choctaw County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 7:11 PM CDT (00:11 UTC)
Expired
Jun 22, 2018, 8:00 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Choctaw County, AL, Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 141 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:53 PM CDTTSTM WND DMG2 Ssw Aquilla, ALLARGE TREE BLOCKING BRITTON LIGE ROAD.
Jun 22, 7:59 PM CDTTSTM WND DMG3 Ssw Healing Springs, ALTREES DOWN ON POWER LINES ON NATHAN JORDAN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS54 KMOB 230011
SVRMOB
ALC023-129-MSC153-230100-
/O.NEW.KMOB.SV.W.0052.180623T0011Z-180623T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
711 PM CDT FRI JUN 22 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Choctaw County in southwestern Alabama...
  Northwestern Washington County in southwestern Alabama...
  Northern Wayne County in southeastern Mississippi...

* Until 800 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located near De Soto, or 8
  miles south of Quitman, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Butler, Silas, Gilbertown and Toxey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3214 8812 3159 8836 3177 8894 3183 8893
      3183 8876 3189 8848 3218 8844
TIME...MOT...LOC 0011Z 287DEG 38KT 3192 8874 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
744 
WWUS54 KMOB 230030
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
730 PM CDT FRI JUN 22 2018

ALC023-129-MSC153-230100-
/O.CON.KMOB.SV.W.0052.000000T0000Z-180623T0100Z/
Choctaw AL-Washington AL-Wayne MS-
730 PM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHERN WAYNE
COUNTIES...

At 729 PM CDT, a severe thunderstorm was located 7 miles south of
Crandall, or 14 miles northeast of Waynesboro, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Silas, Gilbertown and Toxey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3205 8816 3159 8836 3177 8894 3183 8893
      3183 8876 3189 8848 3210 8845
TIME...MOT...LOC 0029Z 287DEG 38KT 3186 8852 

HAIL...<.75IN
WIND...60MPH
 
$$
498 
WWUS54 KMOB 230047
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
747 PM CDT FRI JUN 22 2018

ALC023-129-MSC153-230100-
/O.CON.KMOB.SV.W.0052.000000T0000Z-180623T0100Z/
Choctaw AL-Washington AL-Wayne MS-
747 PM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHEASTERN
WAYNE COUNTIES...

At 746 PM CDT, a severe thunderstorm was located over Silas, or 20
miles south of Butler, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Silas, Gilbertown and Toxey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3196 8820 3159 8836 3172 8877 3183 8876
      3189 8848 3198 8847
TIME...MOT...LOC 0046Z 287DEG 38KT 3180 8831 

HAIL...<.75IN
WIND...60MPH
 
$$
605 
WWUS54 KMOB 230051
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
751 PM CDT FRI JUN 22 2018

ALC023-129-MSC153-230101-
/O.EXP.KMOB.SV.W.0052.000000T0000Z-180623T0100Z/
Choctaw AL-Washington AL-Wayne MS-
751 PM CDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOCTAW...
NORTHWESTERN WASHINGTON AND NORTHEASTERN WAYNE COUNTIES WILL EXPIRE
AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3196 8820 3159 8836 3172 8877 3183 8876
      3189 8848 3198 8847
TIME...MOT...LOC 0051Z 288DEG 33KT 3181 8835 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:22 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 22, 6:22 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
622 PM CDT Fri Jun 22 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...A cluster of thunderstorms currently over central
Mississippi will continue to make its way southeast into the local
area through late this evening. This activity will eventually
dissipate and give way to VFR conditions overnight tonight.
Exception may be some MVFR cigs near the coast right around
sunrise. Otherwise, VFR conditions and light southwest winds
continue through the remainder of the period. /49

&&

.PREV DISCUSSION... /issued 333 PM CDT Fri Jun 22 2018/

NEAR TERM /Now Through Saturday/...A seasonably very pronounced and
deeply-reflected cyclone currently over the Ohio Valley lifts
further to the northeast during the next 24 hours. The net effect is
that our region remains, at first (i.e., the first 12 h) within a
zonal flow and then gradually developing deep-layer ridging by late
Saturday afternoon. The first thing to deal with is intense to
severe thunderstorms (mainly north of Highway 84) will decay as they
attempt to propagate southward against a deep-layer mean zonal flow.
There is enough vertical wind shear for some of these storms to
evolve upscale and exhibit multicellular traits, and with forecast
downdraft-induced cold pools, some may even bow a bit into the
evening hours.  In addition, dry air aloft will aid downdraft
acceleration. Very localized wind damage will be the main threat.
Ample thermodynamic instability will wane during the evening hours.
Best rain chances remain along and north of Highway 84 this evening
and this shifts to north of Highway 84 and east of I-65 overnight.
Partly cloudy elsewhere.  Another warm and muggy night in store.  On
Saturday, there is a very small chance of rain along the MS/AL
coastal zones (near the sea-breeze and mainly along the I-10
Corridor).  Receiving any rain will be the exception rather than the
rule.  Heat indices will rise into the 98-103 deg(F) range again
tomorrow afternoon.
/23 JMM

SHORT TERM /Saturday night Through Monday night/...An upper level
ridge builds over the Southeast into the coming week, shifting a
surface ridge from over the central Gulf to over the northern
Gulf coast. During the building process, bands of drier air work
their way across the forecast area, and with high pressure in
control, rain chances decrease. Increasing subsidence with the
building high brings temps above seasonal. Adding in the
remaining low level moisture over the area, daytime Heat Indices
generally rising to around 105 are likely, with a few localities
bumping heat advisory levels (108+), especially on Monday.

/16

LONG TERM /Tuesday Through Friday/...The upper high over the
Southeast lasts into Wednesday, then begins to shift west as
shortwave energy begins to dig an upper trough over the northeastern
Conus. At this point in the forecast, guidance diverges
significantly in the upper pattern over the East, with the GFS
developing a surface low centered over Tennessee by Thursday,
lasting through Friday before moving off. This squeezes the upper
level ridge southward to over the northern Gulf coast. The ECMWF
on the other hand shifts the upper high from over the Desert
Southwest to over the Central Mississippi River Valley through the
week before moving off the end of the week as a shallow upper
trough develops over the northern Gulf coast. The ECMWF advertises
a stronger upper level high pressure over the Lower Mississippi
River Valley and western half of the Southeast. With that, warmer
temps through Thursday before the upper trough becomes dominant.
Low level flow remains off the Gulf and with the warmer temps
comes around seasonal chance of rain. The GFS advertises a bit
cooler/significantly drier solution. Have went with a blended
approach in above seasonal temps continuing through mid week, then
cooling to around to a bit below seasonal. The chance of rain
increases to around to a bit above seasonal by the end the week.
Very high Heat Indices look to be a problem through Wednesday
before decreasing a bit with the cooler temps.

/16

MARINE...A surface ridge stretching west over the central Gulf
will shift north to the northern Gulf coast early in the coming week,
shifting general southwest to west winds to southeasterly. A passing
system will bring generally moderate flow into Sunday, then ease to a
light to at times moderate. Increased seas will ease Sunday night
into Monday.

/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 22, 3:27 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Mobile AL
327 PM CDT Fri Jun 22 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-232030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
327 PM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...This Afternoon and Tonight.

A few strong to marginally severe storms will be possible generally
along and north of Highway 84 this afternoon into the evening hours.
Strong wind gusts, frequent lightning and locally heavy rainfall
will be possible with the stronger storms that develop.

There is a moderate risk of rip currents through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a moderate risk of rip currents through Sunday.

Sunday through Wednesday, daytime heat indices will generally rise
to around 105 degrees, with a few localities seeing values around 110
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-232030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
327 PM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Small craft operators should exercise caution through tonight due to
moderate southwesterly winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.